Can you equip every vector space with a Hilbert space structure?

Suppose that we have a vector space $X$ over the field $\mathbb F \in \{ \mathbb R, \mathbb C \}$.

Question: Does there exist a Hilbert space $\widehat X$ over $\mathbb F$ such that $\widehat X$, when we forget the Hilbert space structure, is the same as $X$ in the category of vector spaces?

Which criteria hold for the existence of such a Hilbert space, on which choices do we have? My motivation is to better understand which structure we gain from the Hilbert space setting (and topological vector spaces in general).

Solutions Collecting From Web of "Can you equip every vector space with a Hilbert space structure?"

Let’s go ahead and prove Eric Wofsey’s claim (see his comment under the question), that if $H$ is an infinite-dimensional Hilbert space with an orthonormal basis $U$ of cardinality $\kappa$, then any Hamel basis $B$ of $H$ has cardinality $|B| = \kappa^{\aleph_0}$. Notice this implies that some (real or complex) vector spaces do not admit a Hilbert space structure; e.g., any whose dimension is the limit $\lambda$ of cardinals $\alpha_n$ defined by $\alpha_0 = \aleph_0$ and $\alpha_{n+1} = 2^{\alpha_n}$ (this $\lambda$ has countable cofinality and hence can’t be of the form $\lambda = \kappa^{\aleph_0}$, else $\lambda = \lambda^{\aleph_0}$ which would contradict König’s theorem, as mentioned in an earlier comment).

First remark: $|B| = |H|$. Since $H$ is infinite-dimensional, we have $|B| \geq 2^{\aleph_0} = |\mathbb{C}|$ (see for example the last two paragraphs of this M.SE post: https://math.stackexchange.com/a/547888/43208), and we have $|H| = |B|\cdot |\mathbb{C}|$ by the lemma at this MO post: https://mathoverflow.net/a/49572/2926). Combining these two, $|B| = |B| \cdot |B| \geq |B| \cdot |\mathbb{C}| = |H|$, and obviously $|B| \leq |H|$, so $|B| = |H|$.

Let $\langle -, -\rangle$ be the inner product. For each $h \in H$, let $N_h = \{e \in U: \langle h, e\rangle \neq 0\}$; notice this is at most countable. Consider $H_{fin} = \{h \in H: |N_h| < \infty\}$ and its complement, which I will denote as $H_\infty$.

Each $h \in H_\infty$ determines and is uniquely determined by the countably infinite set $N_h \subseteq U$ together with the corresponding element $\sum_{e \in N_h} \langle h, e\rangle e$ in $l^2(N_h)$. In this way we have a bijection

$$H_\infty \to \bigcup_{N \in X} L(N) \qquad (1)$$

where $X$ is the collection of countably infinite subsets $N$ of $U$ and $L(N)$ is the subset of $l^2(N)$ whose elements $h$ satisfy $\langle h, e\rangle \neq 0$ for all $e \in N$.

Lemma: If $A$ is an infinite set and $\alpha$ a cardinal such that $\alpha \leq |A|$, then the number of subsets of $A$ of size $\alpha$ is $|A|^\alpha$.

Proof: For each inclusion of a subset of size $\alpha$, we can choose an injective function $\alpha \to A$ with the same image, belonging to the set of all such functions which has cardinality $|A|^\alpha$, so $|A|^\alpha$ is an upper bound. On the other hand, a function $\alpha \to A$ can be identified with its graph, a subset of $\alpha \times A$ of size $\alpha$, and $|\alpha \times A| = |A|$ (excepting $\alpha = 0$ which is trivial), so $|A|^\alpha$ is also a lower bound. $\Box$

Applying this lemma to the bijection (1), we have $|X| = \kappa^{\aleph_0}$. Also we have $|L(N)| = 2^{\aleph_0}$ for each $N$, so $|H_\infty| = \kappa^{\aleph_0} \cdot 2^{\aleph_0} = \kappa^{\aleph_0}$.

Similarly, we have an injection

$$H_{fin} \to \bigcup_{n \geq 0} X_n \times \mathbb{C}^n \qquad (2)$$

where $X_n$ is the collection of subsets of $U$ of finite cardinality $n$. Since $|X_n| = \kappa^n = \kappa$ by the lemma, we have $|H_{fin}| \leq \aleph_0 \cdot \kappa \cdot 2^{\aleph_0} = \max\{\kappa, 2^{\aleph_0}\} \leq \kappa^{\aleph_0}$.

Finally, $\kappa^{\aleph_0} = |H_\infty| \leq |H| = |H_\infty| + |H_{fin}| \leq \kappa^{\aleph_0} + \kappa^{\aleph_0} = \kappa^{\aleph_0}$, so $|H| = \kappa^{\aleph_0}$ as claimed.

Added in response to Sushil’s comment below: The converse, that if $\kappa = \kappa^{\aleph_0}$ then there exists a Hilbert space of algebraic dimension $\kappa$, is fairly immediate. Indeed, suppose $B$ is a set of cardinality $\kappa$, and let $V$ be the $\mathbb{C}$-vector space $V$ consisting of formal $\mathbb{C}$-linear combinations of elements of $B$. Assign to $V$ the unique inner product that makes $B$ an orthonormal set of $V$. Then the completion of $V$ with respect to the norm of the inner product is a Hilbert space $H$ whose algebraic dimension is $\kappa$. This is because $B$ is an orthonormal basis of $H$ (by construction of $H$), so the claim of the very first paragraph of this answer shows that any Hamel basis of $H$ has cardinality $\kappa^{\aleph_0} = \kappa$.

Arthur Kruse showed in “Badly incomplete normed linear spaces” (Math. Z. 83 (1964) 314–320, DOI:10.1007/BF01111164, also freely available at GDZ) that a Banach space of (Hamel) dimension $\kappa$ exists if and only if $\kappa^{\aleph_0}=\kappa$.

(This has been reproved several times since then, and perhaps there are even older references.)